California, 2014

High Wind in California, May 10 to 11, 2014

May 10 to 11, 2014 · NWS LOX · 3 events in 3 counties and zones

A strong west to northwest wind event developed across the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, northwesterly wind gusts up to 60 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong west to northwest wind event developed across the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, northwesterly wind gusts up to 60 MPH were reported. Across the Antelope Valley, sustained winds up to 40 MPH were reported along with gusts in excess of 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 10, 3:40 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, May 10, 3:40 PM PST, 1 hour 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
440 PM PDT SAT MAY 10 2014

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL BRING
STRONG NORTHWEST TO NORTH WINDS TO THE MOUNTAINS AND ANTELOPE VALLEY
THROUGH TONIGHT...WITH GUSTY WINDS IN MANY OTHER LOCATIONS. AS A
SURFACE HIGH PRESSURE BUILDS INTO THE GREAT BASIN...WINDS WILL SHIFT
TO THE NORTHEAST BY SUNDAY MORNING...WEAKEN SOME ON MONDAY...AND MAY
BECOME STRONG ON TUESDAY AND WEDNESDAY. OVERALL...AN EXTENDED PERIOD
OF NEAR RECORD HEAT AND DRY CONDITIONS WITH GUSTY OFFSHORE WINDS
EXPECTED THROUGH MOST OF NEXT WEEK.

&&

.SHORT TERM (TODAY-MON)...
TEMPERATURE TRENDS ARE A MIXED BAG TODAY...BUT GENERALLY LITTLE
CHANGE FROM YESTERDAY. THE LOW PRESSURE SYSTEM TO THE NORTH IS NOW
STARTING TO PUSH INTO NEVADA...WITH NORTHWEST-TO-SOUTHEAST PRESSURE
GRADIENTS RESPONDING APPROPRIATELY. STARTING TO SEE THE EFFECTS OF
THE STRONGER GRADIENTS AND WINDS ALOFT...WITH NORTHWESTERLY SURFACE
WINDS INCREASING THIS HOUR. THESE WINDS WILL SHIFT TO THE NORTH THEN
NORTHEASTERLY ON SUNDAY. THE CURRENT SUITE OF WIND ADVISORIES AND
HIGH WIND WARNINGS HANDLE THE SCENARIO THROUGH TONIGHT WELL (SEE
LAXNPWLOX). STRETCHED THE WIND ADVISORIES FOR THE LA AND VENTURA
VALLEYS OUT THROUGH SUNDAY AFTERNOON TO HANDLE THE NORTHEAST
WINDS...AND THE CURRENT MOUNTAIN WARNINGS THAT END TONIGHT WILL
LIKELY NEED TO TURN INTO ADVISORIES FOR SUNDAY. ALL OTHER AREAS
SHOULD SEE SUB-ADVISORY WINDS ON SUNDAY.

AS THE AFOREMENTIONED LOW PRESSURE SYSTEM PUSHES TOWARDS THE
EAST...A STRONG RIDGE WAITING ITS TURN TO THE WEST WILL BUILD TOWARD
CALIFORNIA...WITH ITS 590DM CORE REACHING THE COAST ON TUESDAY. WITH
THIS APPROACHING RIDGE AND OFFSHORE FLOW...WE SHOULD SEE A HEALTHY
DOSE OF WARMING EVERYWHERE ON SUNDAY...WITH HIGHS GENERALLY IN THE
70S AND 80S. THERE WILL BE A COASTAL EDDY...BUT THERE IS A BETTER
CHANCE THAN NOT THAT IT WILL STAY SOUTH OF LOS ANGELES COUNTY...AS
WELL AS ANY STRATUS. SIMILAR TREND ON TAP FOR MONDAY WITH LIGHTER
BUT MORE WIDESPREAD OFFSHORE FLOW...ALLOWING DAYTIME TEMPERATURES TO
GENERALLY REACH THE 80S AND 90S.

.LONG TERM (TUE-SATURDAY)...
TUESDAY AND WEDNESDAY ARE NOW LOOKING VERY INTERESTING. A LARGE
RIDGE OVER THE EAST COAST NOW LOOKS TO KEEP THE LOW PRESSURE SYSTEM
CURRENTLY PUSHING INTO NEVADA STALLED OVER COLORADO MONDAY AND
TUESDAY. THIS WILL BRING PLENTY OF COLD AIR INTO THE GREAT
BASIN...AND PRODUCE A MODERATE TO STRONG SANTA ANA ON TUESDAY AND
WEDNESDAY...WITH WEAKER BUT STILL PRESENT OFFSHORE FLOW ON THURSDAY.
WITH THE RIDGE ALOFT CONTINUING TO PUSH DEEPER INTO CALIFORNIA AT
THE SAME TIME...THE MIDDLE OF NEXT WEEK LOOKS VERY HOT AND DRY.
WEDNESDAY AND THURSDAY LOOKS THE HOTTEST AT THIS POINT...WITH
TEMPERATURES GENERALLY IN THE 90S AND LOW TRIPLE DIGITS...INCLUDING
THE COASTAL AREAS. SEVERAL TEMPERATURE RECORDS ARE LIKELY TO FALL.
DAILY LOW TEMPERATURES WILL ALSO BE UP...WITH MANY FOOTHILL AREAS
SEEING LOWS IN THE 70S. THERE IS A HIGH FIRE WEATHER CONCERN FOR
THIS PERIOD.

THE RIDGE CORE IS STILL ON TRACK TO MOVE TO OUR EAST ON FRIDAY AND
SATURDAY...WHICH WILL HELP THE AIRMASS TO COOL A LITTLE...BUT MORE
SIGNIFICANTLY WEAKEN THE OFFSHORE FLOW...AND BRING A RETURN OF
ONSHORE PRESSURE GRADIENTS BY THE WEEKEND. THIS WILL COOL ALL
AREAS...ESPECIALLY THE COAST. WOULD ALSO EXPECT LOW CLOUDS AND FOG
TO RETURN AS WELL...WHICH COULD INITIALLY BE DENSE WHEN IT DOES
RETURN.

&&

.AVIATION...10/2340Z
AS OF 2330Z...SATELLITE IMAGERY SHOWING MOSTLY CLEAR SKIES WITH THE
EXCEPTION OF A FEW CLOUDS LINGERING OVER THE EASTERN SAN GABRIELS.
NORTHWEST WIND EVENING PEAKING THIS AFTERNOON AND EVENING...THEN
FLOW SHIFTS MORE NORTHERLY OVERNIGHT. STRONG WINDS GUSTING 35-45 KT
AT KPMD AND KWJF WITH RESTRICTED VSBYS IN BLOWING DUST THROUGH THIS
EVENING. ALSO HIGH PROBABILITY OF LLWS AND STRONG UDDFS IN VICINITY
OF KSBA THROUGH TONIGHT. AS FLOW SHIFTS TO MORE NORTHERLY...BURST OF
NORTHERLY WINDS EXPECTED TO IMPACT KBUR...KVNY...AND KLAX TONIGHT.
HIGH PROBABILITY OF LLWS AT KLAX AND KBUR.

KLAX...TYPICAL WESTERLY WINDS CONTINUE INTO EARLY EVENING...THEN
GUSTY NORTH CROSS WINDS EXPECTED TO DEVELOP BETWEEN 03Z-10Z. GOOD
CHANCE OF LLWS TONIGHT AFTER 03Z.

KBUR...HIGH CONFIDENCE IN VFR TAF. GOOD CONFIDENCE THAT GUSTY NW-N
WINDS WILL SURFACE AT KBUR TONIGHT...MOST LIKELY AFTER 04Z. GOOD
CHANCE OF MDT TURBC AND LLWS. WINDS ARE EXPECTED TO SHIFT TO
THE NORTHEAST ON SUNDAY MORNING.

&&

.FIRE...10/100 PM.
OVERALL...EVERYTHING STILL LOOKS ON TRACK FOR SOME CRITICAL FIRE
WEATHER CONDITIONS FOR THE AREA. NORTHWEST TO NORTH WINDS THROUGH
THIS EVENING WILL AFFECT THE USUAL NORTHERLY WIND-PRONE AREAS (SANTA
YNEZ RANGE...I-5 CORRIDOR...ETC.) WITH SOME VERY STRONG GUSTS.
RELATIVE HUMIDITY LOOKS TO REMAIN COMFORTABLY ENOUGH ABOVE
THRESHOLDS TO PRECLUDE ANY CRITICAL FIRE WEATHER CONCERNS THIS
AFTERNOON AND EVENING.

BY SUNDAY MORNING...THE WINDS WILL SHIFT TO THE NORTHEAST WITH GUSTS
BETWEEN 40 AND 50 MPH ACROSS THE MOUNTAINS/VALLEYS OF VENTURA AND
LOS ANGELES COUNTIES...WITH ISOLATED GUSTS AROUND 60 MPH POSSIBLE AT
THE HIGHER PEAKS. THESE STRONG WINDS WILL CONTINUE THROUGH EARLY
SUNDAY THEN DIMINISH THROUGH THE EVENING. FOR SUNDAY NIGHT AND
MONDAY...THE OFFSHORE GRADIENTS ARE STRONGER BUT THE UPPER SUPPORT
IS WEAKER. SO...WINDS SHOULD BE WEAKER...BUT STILL GUSTY IN THE
USUAL LOCATIONS. AS THE NORTHEAST WINDS KICK IN...RELATIVE HUMIDITY
WILL DROP DRAMATICALLY SUNDAY MORNING...AND REMAIN LOW THROUGH
MONDAY EVENING. SO...GIVEN THE EXPECTED WINDS AND LOW RELATIVE
HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED.
THEREFORE...RED FLAG WARNINGS ARE IN EFFECT (6 AM SUNDAY THRU 8 PM
MONDAY) FOR THE MOUNTAINS AND VALLEYS OF VENTURA AND LOS ANGELES
COUNTIES. COASTAL AREAS WILL EXPERIENCE LESS OFFSHORE WIND AND
ACTUALLY GET A SEA BREEZE SUNDAY AFTERNOON AND MONDAY AFTERNOON...SO
THE COASTAL AREAS OF VENTURA AND LOS ANGELES COUNTIES WILL REMAIN
OUT OF THE RED FLAG WARNING AREA.

FOR LATE MONDAY NIGHT AND TUESDAY...COMPUTER MODELS ARE INDICATING
THE NORTHEAST WINDS WILL INCREASE...WITH MODERATE TO LOCALLY STRONG
ADVISORY LEVEL WINDS ACROSS VENTURA AND LOS ANGELES COUNTIES. AT THE
SAME TIME...THE AIR MASS WILL REMAIN VERY DRY. SO...CRITICAL FIRE
WEATHER CONDITIONS WILL LIKELY CONTINUE...AND WILL EVEN IMPACT
THE COASTAL AREAS OF VENTURA AND LOS ANGELES COUNTIES. SO...THE RED
FLAG WARNINGS MAY NEED TO BE EXTENDED INTO TUESDAY AFTERNOON AND
EVENING. HOWEVER...WILL WAIT FOR ANOTHER MODEL RUN OR TWO BEFORE
MAKING THAT DECISION.

&&

.MARINE...10/200 PM PDT.
WIDESPREAD GALE EVENT ACROSS THE COASTAL WATERS THROUGH TONIGHT. THE
THE NEARSHORE WATERS IN THE SBA CHANNEL AND SOUTH OF PT MUGU SHOULD
SEE GALE CONDITIONS CONFINED TO THE WESTERN PORTION...BUT HAZARDOUS
SMALL CRAFT CONDITIONS ARE EXPECTED OVER EASTERN PORTIONS TONIGHT
WITH WIND AND LARGE CHOPPY SEAS APPROACHING 10 FEET. THE WINDS WILL
SHIFT FROM NORTHWESTERLY TODAY...TO NORTHERLY TONIGHT WHICH COULD
AFFECT THE SANTA MONICA BAY WITH NORTH WINDS 10 TO 20 KT. THE WINDS
WILL SHIFT TO NORTHEAST ON SUNDAY BUT WEAKEN SUBSTANTIALLY AND MAY
NOT AFFECT THE COASTAL WATERS MUCH AT ALL. THERE IS THE POTENTIAL
FOR MODERATE TO STRONG SANTA ANA WINDS ON TUESDAY...WITH SMALL CRAFT
ADVISORY NORTHEAST WINDS POSSIBLE BETWEEN VENTURA AND SANTA MONICA.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
BEACH HAZARDS STATEMENT (SEE LAXCFWLOX).

&&

PUBLIC...KITTELL
AVIATION/MARINE...GOMBERG/RK
FIRE...RAT
SYNOPSIS...RK

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 10, 2:00 PM PST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PDT SAT MAY 10 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-111300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
300 PM PDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

GUSTY AND LOCALLY DAMAGING WINDS WILL CREATE HAZARDOUS DRIVING
CONDITIONS AND POSSIBLE DOWNED POWER LINES AND BRANCHES THROUGH
TONIGHT. GALE FORCE WINDS WILL MAKE FOR HAZARDOUS SEA CONDITIONS
ACROSS THE COASTAL WATERS. BEACHGOERS WILL FACE HAZARDOUS RIP
CURRENTS IN THE SURF ZONE.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* BEACH HAZARDS STATEMENT....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

BEACHGOERS WILL FACE HAZARDOUS RIP CURRENTS AND
ELEVATED SURF IN THE SURF ZONE THROUGH SUNDAY. A RETURN OF
UNSEASONABLY WARM WEATHER AND GUSTY SANTA ANA WINDS IS EXPECTED FOR
SOUTHWEST CALIFORNIA SUNDAY THROUGH WEDNESDAY...WITH ELEVATED FIRE
WEATHER CONCERNS.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* BEACH HAZARDS STATEMENT....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR/RK

Event by event

3 high wind. Local standard time, as filed.

High Wind, Antelope Valley

When
May 10, 4:53 PM PST to 6:53 PM PST
Where
Antelope Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

The ASOS at Palmdale Airport reported sustained winds of 40 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
May 10, 10:55 PM PST to May 11, 9:55 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The RAWS sensor at Camp Nine reported northerly wind gusts up to 60 MPH.

High Wind, Ventura County Mountains

When
May 10, 10:55 PM PST to May 11, 9:55 AM PST
Where
Ventura County Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Strong and gusty northerly winds, up to 60 MPH, were reported across eastern sections of the Ventura county mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513881, 513882, 513883.